Dyesthesias: abnormal pain from psych drug withdrawal (and info about other sorts of pains too)

I don’t often talk about the numerous, odd and often acute aches and pains we who’ve been harmed by drugs often experience as a result of the iatrogenic damage from taking and then withdrawing from psychiatric drugs. I’ve referred to them often but not too often do I get explicit. There are a couple of exceptions to that and if you’re interested in reading more about some of the pains some of us face see these two posts:

●  Fibromyalgia and bipolar: it’s the drugs stupid
●  Revisiting the withdrawal symptom list

Today, too, I am trying to get explicit, that it might help people recognize their situation. We are unfortunately often not believed by the medical establishment. Having language to describe these exceedingly strange and often debilitatingly acute pains can be very helpful.

One sort of pain (calling it just a symptom seems to totally strip it of it’s overwhelming nature!) I’ve referred to a few times is parasthesia. My doctor refers to them in the plural, parasthesias, as they are many and varied and words just really defy description. It’s nice to have found a doctor who recognizes this sort of damage caused by psychiatric medications. We are very often thought to be hysterical and delusional. These pains are believed to be psychiatric, not physical, by so many of the doctors we see when we are searching for help. It’s a horrible, horrible insult that adds to the injury. Also, many people who have these sorts of pains in other diseases are actually treated with psychiatric drugs to relieve the pain so we are also often offered the very same drugs that caused the pain to treat the pain. That is extraordinarily frustrating and potentially it can damn us to never recovering.

It seems most of us who have been harmed by psychiatric drugs in this way do recover in time, but for some of us, like me, it can take several years.

Burning Dysesthesias are Quite Painful – flaivoloka

Anyway, to get to the point of this article, I found another word used that is similar to parasthesia and it struck me as more appropriate and I’m sure the two words are often quite interchangeable. They are both caused by central nervous system damage. I found an article speaking of dysesthesia. The fact that the acute pain is mentioned got my attention. Also they illustrated the article with a picture of a hand holding a bloody knife!! I’ve often described the pain I’ve experienced with that image exactly. “It feels like I’m being knifed repeatedly…”  I say.

This particular acute pain has actually diminished for me, thank god, but I had it for well over a year. I still get the same sort of dysesthesia but the acuteness has mellowed. It can still be overwhelming, however. This stuff can simply get insanely extreme and, again, most people simply have no way of conceiving how awful it is and that unfortunately too often includes the doctors we visit for help.

On a slightly different note, I do still get something that is probably more appropriately called a neuropathic pain, though, that still feels like I’m being impaled. I get the sensation that a long dagger goes in through my head and into my heart, creating a single pain that feels like it’s in two places, both the head and my heart. It’s nasty and acute. It’s been hypothesized it has something to do with the vagus nerve.

All of these pains seem to also often be associated with autonomic nervous dysfunction, which also has another fancy name: dysautonomia, which many of us harmed by psychiatric drugs also suffer from, myself included. That, unfortunately includes many other, very difficult symptoms. It’s worth clicking through and reading if you’re trying to learn about the large variety of possible ways people get sick as a result of drug iatrogenesis. The fact is there are even many more outside those mentioned in this post.

Now finally, the article that prompted this piece:

What is Dysesthesia and What Causes It?

Pain is always a difficult symptom to deal with, especially when it becomes chronic and difficult to treat. One type of pain that can take a variety of different forms is known as a dysesthesia. What is dysesthesia and what causes this strange symptom to occur?

Dysesthesias are unpleasant and sometimes painful sensations that come from inflammation or damage to nerves in the central or peripheral nervous system. The discomfort of a dysesthesia can take on a variety of forms. Some people describe their dyesthesias as a burning type of pain – often referred to as burning dyesthesias, while others describe the discomfort as a sense of wetness, a shock, itching, increased sensitivity, or even numbness. It’s no wonder this word comes from the Greek term for “bad sensation.” Some people with dysesthesias become so sensitive to touch that they have a difficult time tolerating the sensation of their clothing touching their skin….

…Dysesthesias are usually caused by abnormalities in either the central nervous system, which includes the brain and spinal cord, or peripheral nerves that lie outside the central nervous system. A host of diseases and conditions can cause dysesthesias. One of the most common is diabetes. Diabetics often have peripheral nerve damage that causes burning dysesthesias, typically involving the feet.

 Another cause of dysesthesias is multiple sclerosis – a disease which involves demyelination (loss of the myelin sheath that protects nerves and helps them conduct more rapidly) of nerves in the central nervous system.

A host of other conditions can cause burning dysesthesias or other forms of altered sensation such as Lyme disease, diabetes, multiple sclerosis, shingles, HIV, certain medications, exposure to heavy metals, compression of a nerve root or peripheral nerve, and even vitamin deficiencies – particularly vitamins B6 and B12. (read the rest)

See more symptoms associated with psychiatric drug withdrawal here.

Warning: for those of us with psychiatric drug damage — be very careful experimenting with B6 and B12, some of us get dangerously sensitive to many substances and two of the most common are those vitamins, as well as other B vitamins. I now try to eat nutrient dense foods to get most of my vitamins. Whole, natural foods.

See:

●  Multiple drug sensitivities 

●  Nutrition and gut health

So, I offered the information in this post so that people might recognize some of their excrutiating “symptoms” and know that they are not mad, they are sick and their central nervous system has been DAMAGED by medications.

Take comfort though, by and large we heal, even if it takes a very long time. I’m sorry to say that until that time we do often live a nightmare that is unimaginable to most people and perhaps that is why we are disbelieved and thought to be hysterical. But it does pass. It does. And we learn so much if we allow it all to be our teacher.

I write about some ways to manage and cope with the multitudes of pains here:

●  Toolbox

And I also talk about

●  Living well while being sick.

 

See also: Adventures in natural pain relief

I try to make the best of my life today, even when there is sometimes nightmarish pain.

For more info on psychiatric drug withdrawal  see:

●  Withdrawal 101
●  Online support in withdrawal

See also Will Hall’s post from earlier today: 

●  New video: Coming Off Psychiatric Drugs: A Harm Reduction Approach 

Advertisements

About Monica Cassani

Author/Editor Beyond Meds: Everything Matters

1 Response

Comments are closed.